Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 172, NWS Aberdeen, SD

August 17, 2006Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2006, 10:05 PM CDT for Potter County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2006, 10:05 PM CDT (03:05 UTC)
Expired
Aug 17, 2006, 10:30 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Potter County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 9:40 PM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:17 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 3:17 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU AUG 17 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN ISSUES IN THE SHORT RANGE OCCUR EARLY ON. WEAK FRONTAL
BOUNDARY HAS SLIPPED SOUTH INTO NORTHERN SOUTH DAKOTA BUT SEEMS TO
BE LOSING SOME DEFINITION. MEANWHILE UPPER TROF OVER WESTERN CONUS
WILL CONTINUE TO LIFT NORTHEAST TONIGHT AND SHOULD SPREAD SYNOPTIC
SCALE LIFT ACROSS REGION. PER VARIOUS SEVERE PARAMETERS IT
APPEARS THAT THUNDERSTORMS SHOULD GET GOING FIRST OVER WESTERN
SOUTH DAKOTA...THEN POSSIBLY CONGEAL INTO AN MCS OR TWO AND TRACK
INTO CENTRAL SECTIONS LATER THIS EVENING. MAIN THREATS SHOULD BE
HAIL AND WIND...HOWEVER HEAVY RAIN MAY ALSO BE A THREAT LATER
TONIGHT ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. PRECIPITABLE
WATER VALUES APPROACH 2 INCHES OVERNIGHT...ESPECIALLY NORTH OF
FRONTAL BOUNDARY. LOW LEVEL JET ALSO EXPECTED TO FOCUS TOWARD
CENTRAL PART OF STATE AND MAY WELL SUPPORT CONTINUED FIRING OF
STORMS BACK WEST ALONG BOUNDARY DESPITE CORFIDI VECTORS INDICATING
SOME FORWARD PROPOGATION. FOR NOW HAVE FORGONE ANY HYDRO HEADLINES
BUT DID PUT MENTION OF HEAVY RAIN IN THE GRIDS. FOR FRIDAY INTO
FRIDAY NIGHT MUCH PREFERRED THE NAM OVER THE GFS WITH MOVEMENT OF
SURFACE FEATURES. GFS APPEARS TO HAVE TOO MUCH LATENT HEAT
FEEDBACK IN THE MODEL WHICH SEEMS TO AFFECT THE FOWARD PROPOGATION
OF MOST PERTINENT FEATURES. NAM AND UKMET SEEM LIKE MORE REASONABLE
CHOICES TO FOLLOW. THIS MEANS THAT A FAIR AMOUNT OF RAIN IS STILL
EXPECTED ACROSS THE FORECAST AREA ON FRIDAY INTO FRIDAY EVENING.
THREAT FOR SEVERE APPEARS TO BE RATHER LOW ON FRIDAY GIVEN NOT SO
STEEP PROGGED 700-500 MB LAPSE RATES DUE TO WIDESPREAD CLOUDS AND
PRECIPITATION. LOOKING FURTHER OUT IT APPEARS THAT SATURDAY AND
SUNDAY WILL BE BENIGN WITH A WARMING TREND.

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS STILL SHOWING A FRONTAL BOUNDARY IN THE VICINITY OF EASTERN
SOUTH DAKOTA ON MONDAY AFTERNOON SO HAVE LEFT SLIGHT CHANCE POPS FOR
THE JAMES RIVER VALLEY AND POINTS EAST. ANOTHER AREA OF CONCERN IS
WEDNESDAY. MODELS STILL SHOWING A SYSTEM IN THE AREA AND HAVE
DECIDED TO ADD SLIGHT CHANCE POPS. MOISTURE DOES SEEM A LITTLE SCANT
BUT ENOUGH LIFT AND INSTABILITY SHOULD BE PRESENT TO WARRANT A
MENTION FOR POPS. GFS LOOKS WAY OVERDONE WITH SFC FEATURES...MORE
SPECIFICALLY IN THE STRENGTH OF THE LOW FOR WEDNESDAY. ON A BROADER
SCALE...MODELS AND TELECONNECTIONS SUPPORT A CHANGE TO MORE OF A
RIDGE ACROSS THE WESTERN CONUS AND TROUGH OVER THE EAST WHICH PUTS
ABR CWA IN WNW FLOW ALOFT. TEMPERATURES APPEAR ON TRACK AND NO MAJOR
CHANGES WERE MADE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/TARVER
Hazardous weather outlook, Aug 17, 5:48 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT THU AUG 17 2006

SDZ003-015-033>035-045-048-181100-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
548 AM CDT THU AUG 17 2006 /448 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL OCCUR THIS
AFTERNOON ACROSS THE AREA. OTHERWISE...SCATTERED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OCCURRING WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SDZ004>007-009>011-016>019-036-037-051-181100-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OCCURRING WITH
LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO MONDAY AFTERNOON EAST IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ039-046-SDZ008-020>023-181100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth21 min
Aug 17, 10:35 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully25 min
Aug 18, 1:14 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Aug 18, 2:00 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully45 min
Aug 18, 4:52 AM CDTSevere Thunderstorm WarningABRDewey, Potter38 min
Aug 18, 5:28 AM CDTSevere Thunderstorm WarningABRPotter, Walworth24 min
Aug 18, 5:38 AM CDTSevere Thunderstorm WarningABRDewey, Stanley67 min
Aug 18, 6:01 AM CDTSevere Thunderstorm WarningABRHughes, Potter, Sully, Walworth59 min
Aug 18, 6:47 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter28 min
Aug 18, 7:02 AM CDTSevere Thunderstorm WarningABRHughes, Stanley28 min
Aug 18, 7:14 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde61 min
Aug 18, 7:18 AM CDTFlash Flood WarningABRPotter3 hr
Aug 18, 7:28 AM CDTSevere Thunderstorm WarningABRLyman41 min
Aug 18, 8:30 AM CDTSevere Thunderstorm WarningABRHand30 min
Aug 18, 9:14 AM CDTSevere Thunderstorm WarningABRSpink31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.